Transfinite large inductive dimensions modulo absolute Borel classes. (English) Zbl 1173.54014

The notion of small or large inductive dimension modulo a class \(\mathcal P\) of topological spaces was introduced by A. Lelek [Colloq. Math. 12, 221–227 (1964; Zbl 0134.18801)]. To produce such a small relative dimension, start by saying that a space \(X\) has \(\mathcal P\)-ind\(X=-1\) if \(X\in\mathcal P\); then use the inductive notions for defining the higher small inductive dimensions in accordance say with the techniques that might be found in [R. Engelking, Theory of dimensions, finite and infinite. Lemgo: Heldermann (1995; Zbl 0872.54002)] for small inductive dimension which begin with ind\(X=-1\) if and only if \(X=\emptyset\). The same could be done for large inductive dimension and for small and large transfinite inductive dimensions.
In this paper the spaces \(X\) are separable and metrizable. The classes \(\mathcal P\) will be taken from among the respective absolutely additive and absolutely multiplicative Borel classes, \(A(\alpha)\), \(B(\alpha)\), \(0\leq\alpha<\omega_1\).
There are two problems in play. For Problem 1.1, let d be either ind or Ind, and consider two functions, \(a\), \(m:[0,\omega_1)\to\mathbb Z_{\geq -1}\cup\{\infty\}\). They are required to satisfy,
\(a(0)\geq m(0)\geq\max\{a(1),m(1)\}\), and
\(\min\{a(\alpha),m(\alpha)\}\geq\max\{a(\beta),m(\beta)\}\), if \(1\leq\alpha<\beta<\omega_1\).
Does there exist a space \(X\) such that \(A(\alpha)\)-d\(X=a(\alpha)\) and \(M(\alpha)\)-d\(X=m(\alpha)\) for each \(0\leq\alpha<\omega_1\)? This problem is solved in the affirmative in the case that \(d=\)Ind (Corollary 4.2).
For Problem 1.2, let d be either trind or trInd, and consider two functions, \(a\), \(m:[0,\omega_1)\to[-1,\Omega)\cup\{\infty\}\) where \(\Omega\) is the first uncountable ordinal. They are required to satisfy,
\(a(0)\geq m(0)\geq\max\{a(1),m(1)\}\), and
\(\min\{a(\alpha),m(\alpha)\}\geq\max\{a(\beta),m(\beta)\}\), if \(1\leq\alpha<\beta<\omega_1\).
Does there exist a space \(X\) such that \(A(\alpha)\)-d\(X=a(\alpha)\) and \(M(\alpha)\)-d\(X=m(\alpha)\) for each \(0\leq\alpha<\omega_1\)? This one is solved also in the affirmative (Theorem 4.1).


54F45 Dimension theory in general topology
54D35 Extensions of spaces (compactifications, supercompactifications, completions, etc.)
54H05 Descriptive set theory (topological aspects of Borel, analytic, projective, etc. sets)
Full Text: DOI Link


[1] J. M. Aarts, Completeness degree, A generalization of dimension, Fund. Math., 63 (1968), 27-41. · Zbl 0167.51303
[2] J. M. Aarts and T. Nishiura, Dimension and Extensions, North-Holland, Amsterdam, 1993. · Zbl 0873.54037
[3] M. G. Charalambous, On transfinite inductive dimension and deficiency modulo a class \(\mathcal{P}\), Top. Appl., 81 (1997), 123-135. · Zbl 0931.54029 · doi:10.1016/S0166-8641(97)00028-X
[4] V. Chatyrko and Y. Hattori, Infinite-dimensionality modulo absolute Borel classes, Bull. Polish Acad. Sci. Math., 56 (2008), 163-176. · Zbl 1153.54016 · doi:10.4064/ba56-2-7
[5] R. Engelking, Theory of dimensions, finite and infinite, Heldermann Verlag, Lemgo, 1995. · Zbl 0872.54002
[6] A. Lelek, Dimension and mappings of spaces with finite deficiency, Colloq. Math., 12 (1964), 221-227. · Zbl 0134.18801
[7] B. T. Levshenko, Spaces of transfinite dimension (Russian), Mat. Sb., 67 (1965), 225-266, English translation: Amer. Math. Soc. Transl. Ser. 2, 73 (1968), 135-148.
[8] E. Pol, The Baire category method in some compact extension problems, Pacific J. Math., 122 (1986), 197-210. · Zbl 0589.54045 · doi:10.2140/pjm.1986.122.197
[9] R. Pol, On transfinite inductive compactness degree, Colloq. Math., 53 (1987), 57-61. · Zbl 0641.54032
[10] Ju. M. Smirnov, On universal spaces for certain classes of infinite-dimensional spaces, Izvest. Akad. Nauk SSSR Ser. Mat., 23 (1959), 185-196, English translation: Amer. Math. Soc. Transl. Ser. 2, 21 (1962), 35-50. · Zbl 0086.36804
[11] S. M. Srivastava, A Course on Borel Sets, Springer Verlag, New York, 1998. · Zbl 0903.28001
[12] L. R. Rubin, R. M. Schori and J. J. Walsh, New dimension-theory techniques for constructing infinite-dimensional examples, General Topology Appl., 10 (1979), 93-102. · Zbl 0413.54042 · doi:10.1016/0016-660X(79)90031-X
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.